Advertisement

Extremes

pp 1–44 | Cite as

Extremal dependence of random scale constructions

  • Sebastian Engelke
  • Thomas Opitz
  • Jennifer WadsworthEmail author
Open Access
Article
  • 9 Downloads

Abstract

A bivariate random vector can exhibit either asymptotic independence or dependence between the largest values of its components. When used as a statistical model for risk assessment in fields such as finance, insurance or meteorology, it is crucial to understand which of the two asymptotic regimes occurs. Motivated by their ubiquity and flexibility, we consider the extremal dependence properties of vectors with a random scale construction (X1,X2) = R(W1,W2), with non-degenerate R > 0 independent of (W1,W2). Focusing on the presence and strength of asymptotic tail dependence, as expressed through commonly-used summary parameters, broad factors that affect the results are: the heaviness of the tails of R and (W1,W2), the shape of the support of (W1,W2), and dependence between (W1,W2). When R is distinctly lighter tailed than (W1,W2), the extremal dependence of (X1,X2) is typically the same as that of (W1,W2), whereas similar or heavier tails for R compared to (W1,W2) typically result in increased extremal dependence. Similar tail heavinesses represent the most interesting and technical cases, and we find both asymptotic independence and dependence of (X1,X2) possible in such cases when (W1,W2) exhibit asymptotic independence. The bivariate case often directly extends to higher-dimensional vectors and spatial processes, where the dependence is mainly analyzed in terms of summaries of bivariate sub-vectors. The results unify and extend many existing examples, and we use them to propose new models that encompass both dependence classes.

Keywords

Copula Extreme value theory Residual tail dependence Tail dependence 

AMS 2000 Subject Classifications

60G70 60E05 62H20 

Notes

Acknowledgments

Financial support from the Swiss National Science Foundation grant 200021-166274 (Sebastian Engelke) and UK Engineering and Physical Sciences Research Council grant EP/P002838/1 (Jennifer Wadsworth) is gratefully acknowledged. Thomas Opitz was partially funded by the French national programme LEFE/INSU.

References

  1. Abdous, B., Fougères, A. -L., Ghoudi, K.: Extreme behaviour for bivariate elliptical distributions. Can J Stat 33(3), 317–334 (2005)MathSciNetzbMATHGoogle Scholar
  2. Asmussen, S., Hashorva, E., Laub, P.J., Taimre, T.: Tail asymptotics of light-tailed Weibull-like sums. Probab. Math. Stat. 37(2), 235–256 (2017).  https://doi.org/10.19195/0208-4147.37.2.3 MathSciNetzbMATHGoogle Scholar
  3. Balkema, G., Embrechts, P.: High risk scenarios and extremes: A geometric approach. Zürich Lectures in Advanced Mathematics. European Mathematical Society, Zürich (2007)Google Scholar
  4. Balkema, G., Nolde, N.: Asymptotic independence for unimodal densities. Adv. Appl. Probab. 42(2), 411–432 (2010)MathSciNetzbMATHGoogle Scholar
  5. Beirlant, J., Goegebeur, Y., Segers, J., Teugels, J.L: Statistics of extremes. Wiley, New York (2004)zbMATHGoogle Scholar
  6. Belzile, L., Nešlehová, J.: Extremal attractors of Liouville copulas. J. Multivar. Anal. 160, 68–92 (2018)MathSciNetzbMATHGoogle Scholar
  7. Breiman, L.: On some limit theorems similar to the arc-sin law. Theory of Probability & Its Applications 10(2), 323–331 (1965)MathSciNetzbMATHGoogle Scholar
  8. Capéraà, P., Fougères, A. -L., Genest, C.: Bivariate distributions with given extreme value attractor. J. Multivar. Anal. 72(1), 30–49 (2000)MathSciNetzbMATHGoogle Scholar
  9. Charpentier, A., Fougères, A. -L., Genest, C., Nešlehová, J.: Multivariate archimax copulas. J. Multivar. Anal. 126, 118–136 (2014)MathSciNetzbMATHGoogle Scholar
  10. Cline, D.B.: Convolution tails, product tails and domains of attraction. Probab. Theory Relat. Fields 72(4), 529–557 (1986)MathSciNetzbMATHGoogle Scholar
  11. Cline, D.B., Samorodnitsky, G.: Subexponentiality of the product of independent random variables. Stoch. Process. Appl. 49(1), 75–98 (1994)MathSciNetzbMATHGoogle Scholar
  12. Coles, S.G., Tawn, J.A.: Modelling extreme multivariate events. Journal of the Royal Statistical Society: Series B (Statistical Methodology), pp. 377–392 (1991)Google Scholar
  13. Davis, R.A., Mikosch, T.: Extreme value theory for space–time processes with heavy-tailed distributions. Stoch. Process. Appl. 118(4), 560–584 (2008)MathSciNetzbMATHGoogle Scholar
  14. Dȩbicki, K., Farkas, J., Hashorva, E.: Extremes of randomly scaled Gumbel risks. J. Math. Anal. Appl. 458(1), 30–42 (2018)MathSciNetzbMATHGoogle Scholar
  15. de Haan, L., Zhou, C.: Extreme residual dependence for random vectors and processes. Adv. Appl. Probab. 43, 217–242 (2011)MathSciNetzbMATHGoogle Scholar
  16. Dombry, C., Ribatet, M.: Functional regular variations, Pareto processes and peaks over threshold. Statistics and its Interface 8, 9–17 (2015)MathSciNetzbMATHGoogle Scholar
  17. Embrechts, P., Klüppelberg, C., Mikosch, T.: Modelling extremal events: for insurance and finance, volume 33. Springer Science & Business Media (2013)Google Scholar
  18. Ferreira, A., de Haan, L.: The generalized Pareto process; with a view towards application and simulation. Bernoulli 20(4), 1717–1737 (2014)MathSciNetzbMATHGoogle Scholar
  19. Foss, S., Korshunov, D., Zachary, S.: Convolutions of long-tailed and subexponential distributions. J. Appl. Probab. 46(3), 756–767 (2009)MathSciNetzbMATHGoogle Scholar
  20. Fougères, A. -L., Soulier, P.: Limit conditional distributions for bivariate vectors with polar representation. Stoch Model 26(1), 54–77 (2010)MathSciNetzbMATHGoogle Scholar
  21. Hashorva, E.: On the residual dependence index of elliptical distributions. Statist. Probab. Lett. 80(13), 1070–1078 (2010)MathSciNetzbMATHGoogle Scholar
  22. Hashorva, E.: Exact tail asymptotics in bivariate scale mixture models. Extremes 15(1), 109–128 (2012)MathSciNetzbMATHGoogle Scholar
  23. Hashorva, E., Hüsler, J.: On multivariate Gaussian tails. Ann. Inst. Stat. Math. 55(3), 507–522 (2003)MathSciNetzbMATHGoogle Scholar
  24. Hashorva, E., Pakes, A.G., Tang, Q.: Asymptotics of random contractions. Insurance Math. Econom. 47(3), 405–414 (2010)MathSciNetzbMATHGoogle Scholar
  25. Heffernan, J.E., Resnick, S.I.: Limit laws for random vectors with an extreme component. Ann. Appl. Probab. 17(2), 537–571 (2007)MathSciNetzbMATHGoogle Scholar
  26. Heffernan, J.E., Tawn, J.A.: A conditional approach for multivariate extreme values (with discussion). J. R. Stat. Soc. Ser. B (Stat Methodol.) 66(3), 497–546 (2004)MathSciNetzbMATHGoogle Scholar
  27. Hult, H., Lindskog, F.: Multivariate extremes, aggregation and dependence in elliptical distributions. Adv. Appl. Probab. 34(03), 587–608 (2002)MathSciNetzbMATHGoogle Scholar
  28. Huser, R.G., Opitz, T., Thibaud, E.: Bridging asymptotic independence and dependence in spatial extremes using Gaussian scale mixtures. Spatial Statistics 21(A), 166–186 (2017)MathSciNetGoogle Scholar
  29. Huser, R.G., Wadsworth, J.L: Modeling spatial processes with unknown extremal dependence class. J. Am. Statist. Assoc 114(525), 434–444 (2019).  https://doi.org/10.1080/01621459.2017.1411813 MathSciNetGoogle Scholar
  30. Johnson, N.L., Kotz, S., Balakrishnan, N.: Continuous univariate distributions, 2nd edn., vol. 1. Wiley, Chichester (1994)Google Scholar
  31. Johnson, N.L., Kotz, S., Balakrishnan, N.: Continuous univariate distributions, 2nd edn., vol. 2. Wiley, New York (1995)Google Scholar
  32. Krupskii, P., Huser, R., Genton, M.: Factor copula models for replicated spatial data. J. Am. Statist. Assoc. 113(521), 467–479 (2018).  https://doi.org/10.1080/01621459.2016.1261712 MathSciNetzbMATHGoogle Scholar
  33. Ledford, A.W., Tawn, J.A.: Modelling dependence within joint tail regions. J. R. Stat. Soc. Ser. B (Stat Methodol.) 59(2), 475–499 (1997)MathSciNetzbMATHGoogle Scholar
  34. McNeil, A.J., Nešlehová, J.: Multivariate Archimedean copulas, d-monotone functions and 1 −norm symmetric distributions. Ann. Stat. 37(5B), 3059–3097 (2009)MathSciNetzbMATHGoogle Scholar
  35. Nolde, N.: Geometric interpretation of the residual dependence coefficient. J. Multivar. Anal. 123, 85–95 (2014)MathSciNetzbMATHGoogle Scholar
  36. Opitz, T.: Extremal t processes: Elliptical domain of attraction and a spectral representation. J. Multivar. Anal. 122, 409–413 (2013)MathSciNetzbMATHGoogle Scholar
  37. Pakes, A.G.: Convolution equivalence and infinite divisibility. J. Appl. Probab. 41(02), 407–424 (2004)MathSciNetzbMATHGoogle Scholar
  38. Resnick, S.I.: Extreme values, regular variation and point processes. Springer, Berlin (1987)zbMATHGoogle Scholar
  39. Resnick, S.I.: Heavy-tail phenomena: probabilistic and statistical modeling. Springer Science & Business Media, Berlin (2007)zbMATHGoogle Scholar
  40. Rootzén, H., Segers, J., Wadsworth, J.L.: Multivariate peaks over thresholds models. Extremes 21, 115–145 (2018)MathSciNetzbMATHGoogle Scholar
  41. Rootzén, H., Tajvidi, N.: Multivariate generalized Pareto distributions. Bernoulli, pp. 917–930 (2006)Google Scholar
  42. Seifert, M.I.: On conditional extreme values of random vectors with polar representation. Extremes 17(2), 193 (2014)MathSciNetzbMATHGoogle Scholar
  43. Wadsworth, J.L., Tawn, J.A., Davison, A.C., Elton, D.M.: Modelling across extremal dependence classes. J. R. Stat. Soc. Ser. B (Stat Methodol.) 79(1), 149–175 (2017)MathSciNetzbMATHGoogle Scholar
  44. Watanabe, T.: Convolution equivalence and distributions of random sums. Probab. Theory Relat. Fields 142(3), 367–397 (2008)MathSciNetzbMATHGoogle Scholar

Copyright information

© The Author(s) 2019

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Research Center for StatisticsUniversity of GenevaGenevaSwitzerland
  2. 2.Biostatistics and Spatial Processes, INRAAvignonFrance
  3. 3.Department of Mathematics and Statistics, Fylde CollegeLancaster UniversityLancasterUK

Personalised recommendations